A small, randomised open-label trial comparing AZT (zidovudine, Retrovir) to d4T (stavudine, Zerit) in combination with 3TC (lamivudine, Epivir) and tenofovir (Viread) as part of a short-course post-exposure prophylaxis (PEP) regimen, has found that d4T was better tolerated than AZT during the 28 day course of treatment, although no significant differences were seen in adherence. The study from London’s Chelsea and Westminster Hospital, was presented on Monday to the Fourth IAS conference in Sydney.
Previous, non-randomised studies have suggested that some three-drug PEP regimens are poorly tolerated due to side-effects such as nausea, vomiting and diarrhoea, including those that contain AZT or the currently unavailable protease inhibitor, nelfinavir (Viracept).
In this study, Dr David Hawkins and colleagues randomised a total of 74 individuals about to start PEP for suspected HIV exposure (primarily following sexual exposure, although Dr Hawkins noted that a “minority” of study participants received PEP following occupational exposure) to either an AZT- or a d4T-containing triple nucleos(t)ide regimen.
All participants self-reported their adherence and side-effects; results were as follows:
| Treatment arm || AZT-containing || d4T-containing || P value (significant difference in bold)|
| Regimen || Combivir + tenofovir || d4T + 3TC + tenofovir || |
| Number of patients || 39 (53%) || 35 (47) || |
| Discontinued prematurely || 6 (15%) || 8 (23%) || 0.601|
| Switched to other arm || 1 (3%) || 1 (3%) || 0.522|
| Discontinued due to side-effects || 2 (5%) || 0 || 0.495|
| 100% adherence at 28 days || 19 (49%) || 19 (54%) || 0.806|
| Known use of anti-nausea drugs || 8 (20.5%) || 2 (6%) || 0.129|
| Experienced nausea || 23 (59%) || 15 (43%) || 0.166|
| Experienced vomiting || 8 (20.5%) || 1 (3%) || 0.020|
This study primarily powered to compare adherence between the two arms, and, said Dr Hawkins, “we didn’t show any difference in adherence.” He suggests that this may have been because “this was under study conditions and there was a lot of support from the support nurses and the staff involved.”
He noted that the only significant difference seen between the two arms was the patient experience of vomiting, which favoured the d4T arm. He added that there was a trend to more anxiety and more nausea on AZT, but which “perhaps because of the size of the study, wasn’t significant.” There were no reports of peripheral neuropathy – a known side-effect of d4T – in this study.
Nevertheless, Dr Hawkins concluded that “the study confirms the poorer tolerability of AZT,” and suggested that “perhaps we should stop using AZT in our PEP regimens.”
During the question and answer session that followed his presentation, Dr Hawkins noted that he did not necessarily advocate replacing AZT with d4T, although he said that in this study “it was well-tolerated in the short-term. Although there have been no studies to suggest it [is the case], it appears that any [of d4T’s] side-effects are completely reversible after four weeks. In our study, people seemed to be okay.” However, the study did not measure mitochrondrial toxicity nor assess lipodystrophy symptoms.
Dr Hawkins added that “with the withdrawal of nelfinavir, there is currently an opportunity to re-evaluate what we use for PEP, and what agents might be suitable and effective.” He suggested that “perhaps there’s a place for d4T to be used” along with Truvada but that “better-tolerated PIs, such as atazanavir” should also be considered.